- Medicines and Healthcare products Regulatory Agency
- Therapeutic area:
- Neurology and Ophthalmology
Reports of pigment changes in ocular tissue, skin, lips or nails.
Post-publication note: please note information on the withdrawal of retigabine from the market, June 2017
Article date: July 2013
Retigabine (Trobalt▼) should now only be used as an adjunctive treatment for drug-resistant partial onset seizures with or without secondary generalisation in patients age 18 years or older with epilepsy, where other appropriate drug combinations have proved inadequate or have not been tolerated. This restricted indication is due to reports of pigment changes.
Risk of pigment changes
Pigment changes (ie, discolouration) of ocular tissue—including the retina—have been reported in two long-term clinical studies of retigabine and a compassionate use programme. These studies also observed blue-grey discolouration of the nails, lips, or skin. These reports are considered to be very common (ie, occurring in ≥1/10 patients) after prolonged retigabine treatment.
From these studies, 55 patients had eye examination up to May 2, 2013; baseline eye assessments were not done. 21 patients had pigment changes in ocular tissue—15 of which involved the retina. Five patients had visual acuity worse than 20/20. Two further patients had mild abnormalities on retinal electrophysiology tests; both were reported to have normal visual acuity. It is currently unclear whether the ocular pigmentation can result in decreased visual function.
Up to May 2013, 51 events relating to pigmentation of the nails, lips, or skin after retigabine treatment have been reported from the studies or programme. Median time to onset was 4.4 years (range 4 months to 6.7 years). Events tended to occur at high doses (usually ≥900 mg a day), although some occurred at lower doses; there seems to be no relation with age or sex.
The cause, natural history, and long-term prognosis of the pigment changes are currently unknown, and further investigations are ongoing.
Advice for healthcare professionals:
- patients who are currently receiving retigabine treatment should be reviewed at a routine (non-urgent) appointment; the balance of benefits and risks should be reassessed, and patients should be informed of the risk of pigmentation with long-term treatment
- a comprehensive ophthalmic examination (including visual acuity test, slit-lamp examination, and dilated fundoscopy) should be done at the start of treatment and at least every 6 months thereafter while treatment is ongoing; patients already receiving treatment with retigabine should have an appointment scheduled for an ophthalmic examination
- treatment should only continue after a careful reassessment of the balance of benefits and risks if any of the following are detected: retinal pigment or vision changes; or discolouration of the nails, lips, or skin
Suspected adverse reactions to retigabine should be reported to us on a Yellow Card (www.mhra.gov.uk/yellowcard)
BNF section 4.8.1 Control of epilepsies
Article citation: Drug Safety Update vol 6 issue 12, July 2013: A2.